Chloroquine and its analogue, hydroxychloroquine, are well-known antimalarial medications that are commonly used to treat systemic lupus erythematosus, rheumatoid arthritis, and various other autoimmune conditions.1 Recently, chloroquine has been used as an adjunct therapy in the treatment of several aggressive cancers, including glioblastoma multiforme.2 An important adverse effect of long-term chloroquine or hydroxychloroquine therapy is substantial and irreversible visual acuity loss accompanied by night blindness, which consequently necessitates careful ophthalmologic screening to prevent drug toxicity and retinal damage.1 In this report, we describe a case of acute-onset visual field loss in a 31-year-old woman treated with high-dose chloroquine therapy for glioblastoma multiforme.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Nuzbrokh Y, Jauregui R, Oh JK, Moazami G, Sparrow JR, Tsang SH. Presumed Chloroquine Retinopathy With Short-Term Therapy for Glioblastoma Multiforme. JAMA Ophthalmol. Published online September 10, 2020. doi:10.1001/jamaophthalmol.2020.3251
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: